Alert archive / Maine / Beach Hazards Statements in 2019

Beach Hazards Statement 17, NWS Caribou, ME

July 28, 2019Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 28, 2019, 4:12 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 28, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 4:12 AM EDT (08:12 UTC)
In effect from
Jul 28, 2019, 8:00 AM EDT
Expired
Jul 28, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WHUS41 KCAR 280812
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
412 AM EDT Sun Jul 28 2019

MEZ029-030-281615-
/O.NEW.KCAR.BH.S.0017.190728T1200Z-190729T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
412 AM EDT Sun Jul 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT this morning
through this evening.

* TIMING...From 8 AM EDT this morning through this evening.

* LOCATION...Acadia National Park...Schoodic Point...Lamoine State
  Park...Castine...Roque Bluffs State Park...Quoddy Head State
  Park

* Beach Hazard...The air temperatures in the lower 70s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the upper 50s.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Hewitt

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 3:55 AM EDT, 17 minutes earlier.

Area forecast discussion, Jul 28, 3:55 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
355 AM EDT Sun Jul 28 2019

.SYNOPSIS...
A trof of low pressure will cross the region Today. Weak high
pressure is expected on Monday. A cold front will approach
later Tuesday then cross the region Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Increasing humidity with tstms Today.

Starting to see some fog and stratus development along the
coast as evident of the GOES satl imagery and a few obs such as
Waterville showing vsby down to 1/2 of a mile. Included the
mention of fog through this morning. The fog/stratus is
expected to lift and burn off later this morning due to the
heating. Dewpoints have dropped into the 50s w/the exception of
the Crown and Allagash region as dewpoints were in the lower
60s. Dewpoints will be back on the rise later this morning as
ssw winds kick in ahead of an apchg sfc trof seen on the latest
analysis back across Quebec and Ontario. Temperatures are
forecast to climb into the 80s w/the exception of the coast as
S winds will keep temps down in the 70s.

Showers and tstms to push into western areas later this morning
and then move eastward this afternoon as that trof pushes
eastward. 00Z UA showed a sharp trof associated w/the sfc trof.
Also noted was a 30 kt jetstreak at the 850-700 mb layer across
the Great Lakes and Ontario. The latest run of the RAP model
shows this jetstreak pushing into Maine later this morning and
afternoon. This is supported by the 00Z NAM. Sounding data shows
CAPE 1000+ joules by the afternoon. Lapse rates in the
llvls(0-3km) are forecast to hit 8.0 c/km by the afternoon, but
above that layer, values are not that impressive for strong
updrafts. SSW winds do increase as one moves up through the
column w/25 kts of shear at both 0-3 & 0-6 km. This would be
enough to allow for organized tstm development. Confidence is
not high enough to include enhanced wording attm given the lack
of steep lapse rates at the 850-700 mb layer. However, this is
not saying that a few cells could reach near severe limits with
gusty winds and heavy rainfall, given the shear, CAPE and PWs at
1.5 inches. Storm structure looks to be multicellular w/some
line segments. The last few runs of the HRRR support this
setup. Also, hail is not out of the question w/freezing levels
progged to be 11-12k ft. The areas to see the highest
concentration will be across Aroostook County and down across
the Maine Central Highlands and Penobscot Valley. Daycrew can
assess this further to see if enhanced wording is needed as the
later guidance arrives.

The activity is expected to push to the east and southeast
this evening and weaken as it moves toward the coast. Continued
humid w/some fog developing, especially in the areas that
receive rainfall.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Warm and muggy weather continues into the first part of the
workweek as an upper level ridge continues to build over the
region.

Monday is looking a bit warmer than Sunday with highs generally
in the mid 80s, except not quite so warm near the coast due to
a slight onshore component. A subtle upper level shortwave could
spark isolated to perhaps scattered afternoon storm activity.
Nothing strong or severe expected, and it's possible if the
shortwave is weaker than expected, little or no afternoon
convection could fire.

Good shot at low clouds and fog Monday night, mainly over
Downeast and the waters.

Tuesday a bit warmer still with highs generally in the upper 80s
away from the immediate coast. With the muggy conditions
continuing, expect heat indices to get fairly close to advisory
criteria, though probably not quite there. We are expecting low
90s heat indices and advisory criteria is 95. For Tuesday, a
stronger upper level trough will begin approaching from the
Great Lakes, so onshore flow will be just a bit stronger
Downeast. This will allow the focus for afternoon storms to be
more inland on Tuesday, with a chance of storms mainly over
Northern Maine north/west of the I-95 corridor. Think that the
upper level shortwave will still be far enough west that storms
shouldn't be strong or severe Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Tuesday night looks very mild as the upper level shortwave and
surface cold front approach from the west.

Wednesday looks to be the most active shower and thunderstorm
day of the week as a decent upper level trough and surface cold
front approach. Went with likely PoPs as confidence is fairly
high on the timing of the system. Some stronger storms are
possible, but it's too early to include any enhanced wording in
the forecast.

Cold front moves through sometime Wednesday night, and drier air
moves in for Thursday and Friday. Could still be some showers
around on Thursday as the upper trough doesn't move through
until Thursday, lagging behind the surface cold front. Thursday
night through Friday night look dry with temperatures near to
slightly above average. Precipitation chances could return next
weekend, but model agreement falls apart after Friday so low
confidence in the forecast.
&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR conditions expected early Today w/some patchy fog
along the coast which cold bring brief MVFR for KBHB this
morning. Variable conditions for this afternoon with shower and
tstms. This will allow for periods of MVFR and IFR especially
north of KBHB. Clearing tonight will lead to the potential for
MVFR and IFR w/fog and low cigs.

SHORT TERM:
Monday...Early AM IFR possible near the coast, otherwise VFR
with isolated afternoon storms. Light wind.

Tuesday...AM IFR possible from KBGR to the coast, otherwise mainly
VFR. Isolated to scattered afternoon storms possible over
Northern Maine. Southerly breeze.

Wednesday...Good shot at thunderstorms. Also, AM IFR possible from
KBGR to the coast.

Thursday...VFR.

&&

.MARINE...
NEAR TERM: S winds around 10 kts will continue into tonight. Fog
will be around into tonight with coverage increasing tonight. Seas
will average 2-3 ft w/the development of a swell as periods
increase to 14-15 seconds by late this afternoon. remain below
small craft advisory levels tonight through Sunday.

SHORT TERM: Conditions remaining below small craft levels. Good
shot of marine fog Monday through Wednesday until a cold front
comes through late Wednesday and switches the flow from onshore
to offshore.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt
Short Term...Foisy
Long Term...Foisy
Aviation...Hewitt/Foisy
Marine...Hewitt/Foisy
Hazardous weather outlook, Jul 28, 4:06 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
406 AM EDT Sun Jul 28 2019

MEZ001>006-010-011-015>017-031-032-290815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
406 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-290815-
Coastal Hancock-Coastal Washington-
406 AM EDT Sun Jul 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-290815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
406 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:44 PM EDTSpecial Weather StatementCAR46 min
Jul 28, 1:14 PM EDTSpecial Weather StatementCARAroostook61 min
Jul 28, 1:25 PM EDTSpecial Weather StatementCARAroostook50 min
Jul 28, 1:55 PM EDTSpecial Weather StatementCAR50 min
Jul 28, 2:15 PM EDTSpecial Weather StatementCARPiscataquis45 min
Jul 28, 2:18 PM EDTSevere Thunderstorm WarningCARAroostook42 min
Jul 28, 2:51 PM EDTSpecial Weather StatementCARAroostook39 min
Jul 28, 2:54 PM EDTSpecial Weather StatementCARAroostook51 min
Jul 28, 3:05 PM EDTSpecial Weather StatementCARPiscataquis40 min
Jul 28, 3:06 PM EDTSpecial Weather StatementCARPiscataquis39 min
Jul 28, 3:17 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis32 min
Jul 28, 3:36 PM EDTSpecial Weather StatementCARAroostook24 min
Jul 28, 3:53 PM EDTSpecial Weather StatementCARPenobscot52 min
Jul 28, 4:25 PM EDTSpecial Weather StatementCARPenobscot35 min
Jul 28, 5:01 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis44 min
Jul 28, 5:05 PM EDTSpecial Weather StatementCARPiscataquis25 min
Jul 28, 5:50 PM EDTSpecial Weather StatementCARPenobscot25 min
Jul 28, 7:02 PM EDTSpecial Weather StatementCARPenobscot43 min
Jul 28, 7:15 PM EDTSpecial Weather StatementCARAroostook45 min

Nearby

Beach Hazards Statements in Maine, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.